Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: akathesia

Posted by Scott L. Schofield on January 6, 2000, at 10:13:31

In reply to Re: akathesia, posted by scott on January 5, 2000, at 13:57:20

In Re: akathisia

> I think what you are talking about is akathesia.
> It is a highly subjective feeling of inner restlessness.

This is a good description. As mentioned below, it can reach the point of being intolerable.

> I experienced it when I was on risperdal. It can become very disturbing and intolerable.

Akathisia as a side-effect has been associated with the neuroleptic drugs used as major tranquilizers (like Thorazine). These drugs are known to block dopamine receptors, a property that is presumed to be the mechanism by which they exert their antipsychotic effect. Risperdal (risperidone) is included in this category of drugs, and should be suspect whenever akathisia appears. I donít know to if and to what degree serotonergic events contribute to or mitigate akathisia. I did come across one paper that concluded that 5-HT3 receptors were not involved.

> It helps to put a name to the symptom. That is, it helps to know that it is _recognized_ as a legitimate affliction. Before I knew what it was, people treated me as if my complaints were unfounded. How frustrating!

The newer neuroleptic drugs, including risperidone, are supposed to carry with them less risk of inducing akathisia along with other EPS (ExtraPyrimidal Side-effect). Hopefully, this will also be true of tardive-dyskinisia, an irreversible EPS that presents as a movement disorder.

- Scott


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Scott L. Schofield thread:9568
URL: http://www.dr-bob.org/babble/20000101/msgs/18200.html